Tennessee, 2012

Flash Flood and Lightning Strike in Tennessee, September 2, 2012

September 2, 2012 · NWS MEG · 2 events in 2 counties and zones

Remnants of Hurricane Isaac were located near St. Louis during the early morning hours of September 2nd, 2012.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Remnants of Hurricane Isaac were located near St. Louis during the early morning hours of September 2nd, 2012. As the day progressed, the remnants drifted to the south and east which produced showers and thunderstorms across West Tennessee and North Mississippi. Some storms became severe producing damaging winds and flash flooding. The storms continued through the night and into the early morning hours of September 3rd, 2012.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 2, 3:00 AM CST, 1 hour earlier.

Area forecast discussion, Sep 2, 3:00 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
400 AM CDT SUN SEP 2 2012

.DISCUSSION...

CURRENTLY...THE REMNANTS OF ISSAC ARE LOCATED JUST SOUTHEAST OF ST
LOUIS. A CONVECTIVE BAND ASSOCD WITH THE SYSTEM CONTINUES TO
TRAIN ALONG I-40 WITH UP TO 2 INCHES PER HOUR FALLING IN SOME
LOCATIONS. OUTSIDE OF THIS BAND THERE ARE JUST A FEW LIGHT SHOWERS
AND SKIES ARE GENERALLY CLOUDY. TEMPS ARE MILD...IN THE 70S...WITH
SOUTH WINDS AT 10 TO 15 MPH WITH A FEW HIGHER GUSTS.

TODAY AND TONIGHT...THE REMNANTS OF ISAAC WILL CONTINUE TO TRACK A
LITTLE SOUTH OF EAST ACROSS ILLINOIS TOWARD EVANSVILLE BY THIS
EVENING. THE CONVECTIVE BAND CURRENTLY OVER PARTS OF WEST
TENNESSEE THIS MORNING WILL PULL OUT OVER THE NEXT COUPLE OF HOURS
LEAVING THE MIDSOUTH RELATIVELY QUIET THIS MORNING. EXPECT SOME
BREAKS IN THE CLOUDS AGAIN TODAY...ESPECIALLY ACROSS SOUTHWEST
SECTIONS...AND TEMPS WILL CLIMB INTO THE LOWER 90S ACROSS MUCH OF
THE AREA EXCEPT ALONG THE NORTHERN TIER WHERE CLOUDS WILL
PROBABLY NOT BREAK UP. HIGHS IN THE MID 90S ARE POSSIBLE ACROSS
THE SOUTHWEST. HUMID CONDITIONS WILL RESULT IN HEAT INDEX VALUES
AT OR JUST ABOVE 100 DEGREES SOUTH OF I-40. THIS SURFACE HEATING
WILL ALSO CREATE A GOOD DEAL OF INSTABILITY WITH SBCAPES OF
2000-3000 J/KG POSSIBLE SOUTH OF I-40 THIS AFTERNOON. 00Z MODELS
ARE POINTING TOWARD ANOTHER CONVECTIVE BAND DEVELOPING ACROSS
PARTS OF WEST TENNESSEE LATER THIS AFTERNOON DROPPING INTO NORTH
MISSISSIPPI THIS EVENING. THERE IS A SLIGHT RISK SOUTHEAST OF
LEXINGTON TN TO OXFORD MS LINE FOR THIS AFTERNOON INTO TONIGHT.
DAMAGING WINDS ARE THE MAIN THREAT. 0-1KM HELICITY VALUES ARE NOT
QUITE AS FAVORABLE AS SATURDAY BUT STILL AROUND 100 M2/S2 SO A
TORNADO IS POSSIBLE ACROSS THE RISK AREA. THE CONVECTIVE BAND WILL
PULL EAST INTO ALABAMA AFTER MIDNIGHT AND PRECIP CHANCES WILL
START TO DIMINISH. LOWS TONIGHT WILL BE MILD ONCE AGAIN...IN THE
70S.

MONDAY AND TUESDAY...THE REMNANTS OF ISAAC WILL WEAKEN AND MOVE
SOUTHEAST INTO KENTUCKY AND THE CUMBERLAND PLATEAU ON MONDAY. BY
TUESDAY THE ASSOCD UPPER TROF DRIFTS FURTHER SOUTHEAST INTO GA/AL
WHILE THE SURFACE LOW DISSIPATES OVER THE OHIO VALLEY.  BEST
RAIN CHANCES WILL REMAIN NEAR THE TN RIVER WITH DIMINISHING
CHANCES TO THE WEST AS AN UPPER LEVEL RIDGE ACROSS TEXAS EXERTS
ITS INFLUENCE. TEMPS WILL CONTINUE TO WARM WITH MID 90S POSSIBLE
ACROSS MUCH OF THE AREA BY TUESDAY AFTERNOON. HEAT INDEX VALUES
COULD APPROACH ADVISORY LEVELS. OVERNIGHT LOWS WILL REMAIN IN THE
70S.

WEDNESDAY AND THURSDAY...A FAST MOVING UPPER TROF ACROSS THE
CENTER OF THE COUNTRY WILL PUSH A WEAK FRONT INTO THE MIDSOUTH
DURING THIS TIME FRAME. UPPER SUPPORT IS WEAK AND THE UPPER RIDGE
WEAKENS ONLY SLIGHTLY. WILL GO WITH JUST 20 POPS FOR NOW AND
CONTINUED WARM TEMPS IN THE LOWER AND MID 90S. HEAT INDEX VALUES
COULD AGAIN TOP 100 DEGREES.

FRIDAY AND SATURDAY...A MORE SIGNIFICANT UPPER SYSTEM WILL MOVE
OUT OF THE NORTHERN PLAINS TOWARD THE END OF THE WEEK. 00Z MEDIUM
RANGE MODELS DIFFER IN TIMING...THE GFS PUSHES A COLD FRONT
THROUGH FRIDAY NIGHT WHILE THE ECMWF IS 18 HOURS SLOWER. FOR NOW
WENT WITH A COMPROMISE WITH LOW CHANCE POPS FOR THE PERIOD AND
TEMPS SLOWLY COOLING OFF.

SJM

&&

.AVIATION...

06Z TAFS

PRIMARY FORECAST CONCERN IS OVERNIGHT SHRA/TSRA IN THE MOIST AND
MODERATELY UNSTABLE NIGHTTIME TROPICAL AIRMASS. ALL BUT JBR APPEAR
TO BE SUFFICIENTLY UNSTABLE FOR TSRA REDEVELOPMENT. BEST TS CHANCE
APPEARS TO BE AT MKL...IN CLOSER TO PROXIMITY TO ONE OF THE
NUMEROUS BAROCLINIC BANDS ROTATING AROUND THE SOUTHERN PERIPHERY
OF ISAAC/S REMNANT LOW.

BEST TSRA CHANCE FOR SUNDAY APPEARS TO BE MKL AND TUP. MEM AND JBR
SHOULD SEE MORE MARGINAL...NONZERO TS CHANCES.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  93  76  94  77 /  40  40  20  10
MKL  89  72  90  72 /  60  40  40  20
JBR  90  72  93  73 /  40  30  20  10
TUP  92  73  93  74 /  40  60  50  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 2, 3:14 AM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
414 AM CDT SUN SEP 2 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-031115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
414 AM CDT SUN SEP 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHEAST
MISSISSIPPI AND SOUTHEAST PARTS OF WEST TENNESSEE THIS AFTERNOON
INTO TONIGHT. THE RISK AREA IS SOUTHEAST OF A LINE FROM LEXINGTON
TENNESSEE TO OXFORD MISSISSIPPI. THE MAIN THREAT WILL BE DAMAGING
WINDS THOUGH A TORNADO IS ALSO POSSIBLE.

LOCALIZED FLASH FLOODING IS ALSO POSSIBLE THROUGH TONIGHT ACROSS
MAINLY WEST TENNESSEE AND NORTH MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHEAST PARTS OF WEST
TENNESSEE AND NORTHEAST MISSISSIPPI THIS AFTERNOON AND TONIGHT.

SJM

In the hours before

Special weather statement, Sep 1, 10:58 PM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1158 PM CDT SAT SEP 1 2012

ARZ027-028-TNZ048-020530-
MISSISSIPPI AR-POINSETT AR-LAUDERDALE TN-
1158 PM CDT SAT SEP 1 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1230 AM CDT FOR...

  SOUTHERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
  WEST CENTRAL LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 5
MILES NORTHWEST OF MARKED TREE AT 1159 PM CDT...MOVING EAST AT 35
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN LAUDERDALE...MISSISSIPPI AND POINSETT COUNTIES...INCLUDING
LOCATIONS NEAR KEISER...LEPANTO...MARKED TREE...OSCEOLA...TRUMANN...
TYRONZA AND WILSON...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3570 9055 3570 9023 3576 8980 3557 8998
      3555 9004 3553 9005 3544 9016 3545 9066
TIME...MOT...LOC 0459Z 261DEG 30KT 3559 9043
Special weather statement, Sep 1, 11:13 PM CST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1213 AM CDT SUN SEP 2 2012

TNZ048>051-088-089-020545-
SHELBY TN-CROCKETT TN-FAYETTE TN-HAYWOOD TN-LAUDERDALE TN-TIPTON TN-
1213 AM CDT SUN SEP 2 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1245 AM CDT FOR...

  SOUTHWESTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  NORTHERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
  EASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 5
MILES EAST OF COVINGTON AT 1213 AM CDT...MOVING EAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CROCKETT...FAYETTE...HAYWOOD...LAUDERDALE...SHELBY AND
TIPTON COUNTIES...INCLUDING LOCATIONS NEAR BROWNSVILLE...COVINGTON
AND RIPLEY...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3532 8920 3530 8984 3583 8954 3587 8911
TIME...MOT...LOC 0513Z 278DEG 37KT 3555 8952
Special weather statement, Sep 1, 11:21 PM CST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1221 AM CDT SUN SEP 2 2012

ARZ028-036-TNZ048-049-020600-
CRITTENDEN AR-MISSISSIPPI AR-LAUDERDALE TN-TIPTON TN-
1221 AM CDT SUN SEP 2 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 100 AM CDT FOR...

  NORTHEASTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES EAST OF MARIE AT 1222 AM CDT...MOVING EAST AT 65 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CRITTENDEN...LAUDERDALE...MISSISSIPPI AND TIPTON
COUNTIES...INCLUDING LOCATIONS NEAR COVINGTON...FORT PILLOW STATE
PARK...KEISER...OSCEOLA...RIPLEY AND WILSON...SHOULD MONITOR THIS
STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES CHISHOLM
LAKE...OPEN LAKE...SUNK LAKE AND THE CHUTE.

&&

LAT...LON 3584 8945 3550 8962 3540 8977 3539 8978
      3540 9016 3544 9023 3572 9012
TIME...MOT...LOC 0522Z 274DEG 59KT 3561 8996
Special weather statement, Sep 1, 11:30 PM CST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1230 AM CDT SUN SEP 2 2012

TNZ020-050>052-090-020600-
CROCKETT TN-GIBSON TN-HARDEMAN TN-HAYWOOD TN-MADISON TN-
1230 AM CDT SUN SEP 2 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 100 AM CDT FOR...

  CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  EASTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  WESTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 4
MILES WEST OF BELLS AT 1231 AM CDT...MOVING EAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CROCKETT...GIBSON...HARDEMAN...HAYWOOD AND MADISON
COUNTIES...INCLUDING LOCATIONS NEAR BROWNSVILLE...HUMBOLDT...
JACKSON...MILAN AND TRENTON...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3539 8884 3540 8931 3597 8919 3601 8870
TIME...MOT...LOC 0531Z 273DEG 38KT 3571 8911
Special weather statement, Sep 1, 11:45 PM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1245 AM CDT SUN SEP 2 2012

TNZ048>051-020615-
CROCKETT TN-HAYWOOD TN-LAUDERDALE TN-TIPTON TN-
1245 AM CDT SUN SEP 2 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 115 AM CDT FOR...

  CENTRAL CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  EASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 5
MILES WEST OF COVINGTON AT 1246 AM CDT...MOVING EAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CROCKETT...HAYWOOD...LAUDERDALE AND TIPTON COUNTIES...
INCLUDING LOCATIONS NEAR BROWNSVILLE...COVINGTON AND RIPLEY...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES CHISHOLM LAKE.

&&

LAT...LON 3588 8911 3586 8911 3540 8919 3540 8983
      3583 8961
TIME...MOT...LOC 0546Z 280DEG 39KT 3557 8968
Special weather statement, Sep 2, 1:15 AM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
215 AM CDT SUN SEP 2 2012

TNZ020-050>052-020800-
CROCKETT TN-GIBSON TN-HAYWOOD TN-MADISON TN-
215 AM CDT SUN SEP 2 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 AM CDT FOR...

  SOUTHERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER BROWNSVILLE AT 216 AM CDT...MOVING EAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CROCKETT...GIBSON...HAYWOOD AND MADISON COUNTIES...
INCLUDING LOCATIONS NEAR BROWNSVILLE...HUMBOLDT...JACKSON AND
MILAN...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3552 8869 3547 8944 3583 8926 3594 8870
      3579 8871 3579 8870
TIME...MOT...LOC 0716Z 263DEG 41KT 3559 8920

The radar

The Memphis radar (KNQA), 138 km away, was scanning. The volume nearest the first event began at 09:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Henderson

When
September 2, 4:00 AM CST to 4:01 AM CST
Where
Henderson County, 0.4 mi E of Lexington
Property damage
$30,000
Reported by
Newspaper
Coordinates
35.650, -88.393

Lightning struck the Henderson County Criminal Justice Complex causing extensive damage to the fire alarm system, electronic key system, National Crime Information Center records system and the 911 system.

Flash Flood, Shelby

When
September 2, 6:50 PM CST to 10:00 PM CST
Where
Shelby County, 0.81 mi NE of Memphis to 0.78 mi SE of Memphis
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.138, -90.009

Showers and thunderstorms trained over Midtown Memphis for at least an hour. Streets became flooded as a result. Union Avenue near Belvedere had to be shut down and the intersection of Central Avenue and Barksdale Street had six to eight inches of standing water covering it.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414114, 413944.